Alert archive / Missouri / River Flood Warnings in 2020

River Flood Warning 55, NWS Kansas City, MO

April 28, 2020Cass County, Henry County, Johnson County, Missouri

NWS Kansas City, MO issued this river flood warning at Apr 28, 2020, 6:31 PM CDT for Cass County, Henry County, Johnson County, Missouri. It took effect at Apr 28, 2020, 7:00 PM CDT. It was in force for 10 hr.

The area

The outline as issued.

The facts

Issued
Apr 28, 2020, 6:31 PM CDT (23:31 UTC)
In effect from
Apr 28, 2020, 7:00 PM CDT
Expired
Apr 29, 2020, 4:58 AM CDT
In force
10 hr
Issued by
NWS Kansas City, MO
Area
Storm-based polygon
Flood severity
Minor

Counties Cass County, MO, Henry County, MO, Johnson County, MO

The radar

The Pleasant Hill radar (KEAX), 30 km from the middle of the area, began a volume at 23:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Big Creek near Blairstown (BLRM7). The gauge peaked at 21.37 ft at Apr 28, 2020, 9:00 PM CDT.

actionminormoderate152004/2804/2904/30
Action stage
15 ft
Minor stage
20 ft
Moderate stage
23 ft
Major stage
36 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 06921720, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

303 
WGUS43 KEAX 282331
FLWEAX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Kansas City/Pleasant Hill MO
631 PM CDT Tue Apr 28 2020



...The National Weather Service in Pleasant Hill Mo has issued a 
flood warning for the following rivers in Missouri...

  Big Creek at Blairstown affecting Cass...Henry and Johnson 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC037-083-101-292331-
/O.NEW.KEAX.FL.W.0055.200429T0000Z-200430T0000Z/
/BLRM7.1.ER.200429T0000Z.200429T0000Z.200429T0000Z.UU/
631 PM CDT Tue Apr 28 2020

The National Weather Service in Pleasant Hill Mo has issued a 

* Flood Warning for 
  The Big Creek at Blairstown.
* until tonight.
* At  6:00 PM Tuesday the stage was 18.8 feet.
* Flood stage is 20.0 feet.
* Minor flooding is forecast.
* Forecast...The river is expected to rise to near flood stage this 
  evening.
* At 20.0 feet...The west bank of the creek begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   18.8   Tue 06 PM   20.0 this evening
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$
2 follow-up statements
276 
WGUS83 KEAX 290034
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
734 PM CDT Tue Apr 28 2020



...The Flood Warning continues for the following rivers in 
Missouri...

  Big Creek at Blairstown affecting Cass...Henry and Johnson Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC037-083-101-300034-
/O.EXT.KEAX.FL.W.0055.000000T0000Z-200430T1500Z/
/BLRM7.1.ER.200428T2347Z.200429T0600Z.200429T1500Z.UU/
734 PM CDT Tue Apr 28 2020

The Flood Warning continues for
  The Big Creek at Blairstown.
* until late Wednesday morning.
* At  7:00 PM Tuesday the stage was 20.3 feet.
* Flood stage is 20.0 feet.
* Minor flooding is occurring and Minor flooding is forecast.
* Forecast...The river will continue rising to near 21.1 feet by 
  early Wednesday morning. The river will fall below flood stage late
  Wednesday morning.
* At 20.0 feet...The west bank of the creek begins to flood.

&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   20.3   Tue 07 PM   21.1 early Wednesday 
morning
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$
435 
WGUS83 KEAX 290958
FLSEAX
Flood Statement
National Weather Service Kansas City/Pleasant Hill MO
458 AM CDT Wed Apr 29 2020



...The Flood Warning is cancelled for the following rivers in 
Missouri...

  Big Creek at Blairstown affecting Cass...Henry and Johnson 
  Counties.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Do not drive through flowing water. Nearly half of all flood 
fatalities are vehicle related. As little as 6 inches of water may 
cause you to lose control of your vehicle. Two feet of water will 
carry most vehicles away.This product along with additional weather 
and stream information is available at www.weather.gov/kc/.

&&

MOC037-083-101-291028-
/O.CAN.KEAX.FL.W.0055.000000T0000Z-200430T1500Z/
/BLRM7.1.ER.200428T2347Z.200429T0230Z.200429T0719Z.UU/
458 AM CDT Wed Apr 29 2020

The Flood Warning is cancelled for
  The Big Creek at Blairstown.
* At  4:00 AM Wednesday the stage was 19.6 feet.
* Flood stage is 20.0 feet.
* Fell below flood stage at  2:19 AM Wednesday.
* Forecast...The river will continue to fall to 17.7 feet by Thursday
  morning.


&& 
                       Latest                   
Location          FS   Stage  Day/Time    Forecast

Big Creek
  Blairstown      20   19.6   Wed 04 AM   19.3 this morning
     
&&
  
LAT...LON 3873 9422 3875 9416 3857 9394 3840 9384 3840 9391

  

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this river flood warning went out at Apr 28, 6:27 PM CDT, 4 minutes earlier.

Area forecast discussion, Apr 28, 6:27 PM CDT, 4 minutes before
AREA FORECAST DISCUSSION
National Weather Service Kansas City/Pleasant Hill MO
627 PM CDT Tue Apr 28 2020

.Discussion...
Issued at 111 PM CDT TUE APR 28 2020

Primary forecast focus is on Severe Thunderstorms This Afternoon.

We have been watching convective trends ahead of the surface front
moving south/southeast out of Nebraska and into northeastern Kansas
and northwestern Missouri. Farther west, the surface boundary is
being influenced by what appears to be a secondary 850 low and a
subtle 500mb short wave trough moving into northeastern Kansas. This
has resulted in more stout convection developing across central
Kansas. Over our neck of the woods, a subtle radar feature
suggests a potential surface boundary well ahead of the front and
current convection, just pushing through the KC Metro. This is
depicted on Visible Satellite by a more focused line of cumulus,
just weakly organized. It appears this subtle boundary may end up
being a focus for initial organized convection as the front
continues to push southward. This boundary appears to be focused
along the western edge of a strong 925-850mb Theta-E axis,
supported by the ribbon of lower 60s dewpoints cutting through
western Missouri. Various flavors of Convective Allowing Models
(CAMs) suggest robust initiation ahead of the front, near this
boundary between 2 to 4 PM. 17Z special from Topeka reveals a
sizable inversion with a very dry sub-cloud layer. Low level lapse
rates are between 6 and 7 C/Km supporting an increased concern
for damaging wind gusts with any convection. At present, most
likely to see the initial line of strong to severe convection
develop near/around Paola, KS to the south side of the KC
Metro/Harrisonville to Marshall to Moberly; with a line of storms
moving east and southeast into central Missouri through 6 to 7 PM.
Overall, Wind will be the primary concern followed by hail. Wind
gusts over 60 mph are more than likely with the strongest storms
and can cause significant damage. As for tornadic potential;
boundary layer winds are veered, out of the southwest, and are
expected to remain so. Overall, not overly impressed with the
tornadic potential, but given sufficient shear for rotating
storms, a few spin-ups cannot be ruled out with the strongest
storms.

Overnight, after midnight, an area of showers will move into
northwestern Missouri. With steep low level lapse rates, there's
concerns we could see isolated wind gusts over 60 mph with this
activity. At present, we will likely handle any strong wind gusts

&&

.Aviation...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 627 PM CDT TUE APR 28 2020

Most of the stormy activity for this evening is well to the east
and south of the Kansas-Missouri state line terminals, with just a
few scattered showers looking possible through the rest of the evening
hours. Expect gusty north winds to move in behind the cold front
that is sweeping through the region tonight, with gusty winds from
the north persisting through the day Wednesday.

&&

.EAX WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
MO...NONE.
&&

Discussion...Kurtz
Aviation...Cutter
Hazardous weather outlook, Apr 28, 4:29 AM CDT, 14 hours 2 minutes before
Hazardous Weather Outlook
National Weather Service Kansas City/Pleasant Hill MO
429 AM CDT Tue Apr 28 2020

KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-290930-
Atchison KS-Miami-Linn KS-Doniphan-Leavenworth-Wyandotte-Johnson KS-
Atchison MO-Nodaway-Worth-Gentry-Harrison-Mercer-Putnam-Schuyler-
Holt-Andrew-De Kalb-Daviess-Grundy-Sullivan-Adair-Buchanan-Clinton-
Caldwell-Livingston-Linn MO-Macon-Platte-Clay-Ray-Carroll-Chariton-
Randolph-Jackson-Lafayette-Saline-Howard-Cass-Johnson MO-Pettis-
Cooper-Bates-Henry-
429 AM CDT Tue Apr 28 2020

This hazardous weather outlook is for northwest...north central and
west central Missouri...as well as extreme eastern Kansas.

.DAY ONE...Today and Tonight

 Severe thunderstorms are possible this afternoon.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

 Several chance for thunderstorms are possible Saturday through
 Monday. The chances of severe weather look low at this time.

 More detailed information can be accessed at...
 https://www.weather.gov/eax/hwo

In the hours before

Special weather statement, Apr 28, 4:16 PM CDT, 2 hours 15 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
416 PM CDT Tue Apr 28 2020

MOZ044-045-054-282200-
Johnson MO-Pettis MO-Henry MO-
416 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HENRY...PETTIS AND
SOUTHEASTERN JOHNSON COUNTIES UNTIL 500 PM CDT...

At 416 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Houstonia to near Windsor to near Clinton.
Movement was east at 40 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Sedalia, Warrensburg, Windsor, Knob Noster, Whiteman Air Force Base,
La Monte, Smithton, Leeton, Green Ridge, Calhoun, Chilhowee, Whiteman
Afb, Hughesville, Sedalia Memorial Arpt, Post Oak and Hartwell.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central and west central Missouri.

LAT...LON 3843 9401 3860 9389 3885 9364 3889 9305
      3861 9307 3853 9323 3854 9328 3851 9330
      3851 9351 3842 9352
TIME...MOT...LOC 2116Z 262DEG 34KT 3883 9331 3857 9352 3840 9384

Leighton
Special weather statement, Apr 28, 4:21 PM CDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
421 PM CDT Tue Apr 28 2020

MOZ039-040-045-046-282200-
Saline MO-Pettis MO-Cooper MO-Howard MO-
421 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PETTIS...
SOUTHWESTERN HOWARD...SOUTHEASTERN SALINE AND NORTHWESTERN COOPER
COUNTIES UNTIL 500 PM CDT...

At 421 PM CDT, Doppler radar was tracking a strong thunderstorm 10
miles southeast of Marshall, moving east at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Marshall, Boonville, Fayette, New Franklin, Nelson, Blackwater,
Franklin, Arrow Rock and Lamine.

This includes Interstate 70 in Missouri between mile markers 76 and
108.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3887 9324 3917 9324 3922 9265 3892 9265
TIME...MOT...LOC 2121Z 264DEG 16KT 3906 9302

Leighton
Special weather statement, Apr 28, 4:31 PM CDT, 2 hours before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
431 PM CDT Tue Apr 28 2020

KSZ060-282215-
Linn KS-
431 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LINN COUNTY UNTIL
515 PM CDT...

At 431 PM CDT, Doppler radar was tracking a strong thunderstorm over
Kincaid, or 13 miles northeast of La Harpe, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Mound City and Blue Mound.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3804 9508 3819 9508 3822 9476 3804 9477
TIME...MOT...LOC 2131Z 276DEG 22KT 3809 9517

Leighton
Special weather statement, Apr 28, 4:58 PM CDT, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
458 PM CDT Tue Apr 28 2020

MOZ045-046-282245-
Pettis MO-Cooper MO-
458 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN PETTIS AND COOPER
COUNTIES UNTIL 545 PM CDT...

At 458 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Midway to near Lincoln. Movement was east
at 15 mph.

Penny size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Smithton, Otterville, Bunceton, Prairie Home and Wooldridge.

This includes Interstate 70 in Missouri between mile markers 110 and
114.

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
central Missouri.

LAT...LON 3889 9251 3868 9262 3870 9306 3853 9307
      3854 9328 3851 9330 3851 9344 3891 9281
      3895 9256 3897 9256 3893 9251 3891 9250
TIME...MOT...LOC 2158Z 250DEG 15KT 3895 9247 3842 9342

Leighton
Special weather statement, Apr 28, 5:12 PM CDT, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Kansas City/Pleasant Hill MO
512 PM CDT Tue Apr 28 2020

KSZ060-MOZ053-282245-
Linn KS-Bates MO-
512 PM CDT Tue Apr 28 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN LINN AND SOUTHERN
BATES COUNTIES UNTIL 545 PM CDT...

At 512 PM CDT, Doppler radar was tracking a strong thunderstorm near
Rich Hill, moving east at 30 mph.

Penny size hail and winds in excess of 30 mph will be possible with
this storm.

Locations impacted include...
Butler, Rich Hill, Pleasanton, Mound City, Hume, Prescott, Rockville,
Foster and Worland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for
west central Missouri.

LAT...LON 3805 9425 3806 9454 3806 9461 3804 9462
      3804 9492 3812 9493 3832 9407 3822 9408
      3821 9405 3803 9406 3805 9410 3804 9411
      3806 9413 3804 9420 3805 9421 3803 9423
TIME...MOT...LOC 2212Z 256DEG 24KT 3811 9427

Leighton
Local storm report, Apr 28, 5:21 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
521 PM CDT TUE APR 28 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0449 PM     HAIL             4 E GREEN RIDGE         38.61N 93.33W
04/28/2020  E0.88 INCH       PETTIS             MO   TRAINED SPOTTER

&&

JTK

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 28, 3:09 PM CDTSpecial Weather StatementEAXLafayette, Saline36 min
Apr 28, 3:13 PM CDTSevere Thunderstorm WarningEAXCarroll, Lafayette, Saline47 min
Apr 28, 3:17 PM CDTSpecial Weather StatementEAXBates43 min
Apr 28, 3:22 PM CDTSpecial Weather StatementEAXCass, Johnson38 min
Apr 28, 3:40 PM CDTSevere Thunderstorm WarningEAXCass, Henry, Johnson, Pettis35 min
Apr 28, 3:54 PM CDTSevere Thunderstorm WarningEAXBates, Henry36 min
Apr 28, 4:16 PM CDTSpecial Weather StatementEAXPettis44 min
Apr 28, 4:21 PM CDTSpecial Weather StatementEAXHoward, Saline39 min
Apr 28, 4:58 PM CDTSpecial Weather StatementEAXCooper47 min
Apr 28, 5:12 PM CDTSpecial Weather StatementEAXBates33 min

Nearby

River Flood Warnings in Missouri, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.